Metformin, which is in the biguanide drug class, is usually the first diabetes medication that people are put on after being diagnosed with Type 2 diabetes. It has been around for a long time so there have been many studies showing its safety and effectiveness. It’s also inexpensive.
Metformin mainly works by decreasing the amount of sugar produced by the liver. In addition, it also decreases insulin resistance, so your body can use the insulin it produces more efficiently. Finally, it suppresses glucagon, which is a hormone that raises blood sugars. Since this medication works in three ways, it is very effective in stabilizing blood glucose levels.
Something I love about metformin is that while it lowers your blood sugars, it doesn't make them dip too low. By this I mean, when used alone it does not increase the risk of hypoglycemia. However, if it is used in combination with insulin or sulfonylureas, there is a risk of experiencing hypoglycemia.
Generally, people are prescribed a small dose of 500mg, which will most likely be increased over time by the prescribing provider. You may not notice a significant improvement in your blood sugars until you start on higher doses of this medication.
Unfortunately, some people who take metformin may experience GI related side effects, which is the reason behind starting patients out on a smaller dose.. Nausea, upset stomach and diarrhea are the most common complaints in those that experience side effects. Every time your dose is increased there’s a possibility you can experience these side effects. Luckily, they often go away after a few days or weeks or use. If you experience GI side effects that aren't getting any better, consider asking your provider for an extended release formula which is less likely to cause GI issues.